Quantcast

Clinical Characteristics of Patients with Drug-induced Liver Injury.

Research paper by Li-Xia LX Yang, Cheng-Yuan CY Liu, Lun-Li LL Zhang, Ling-Ling LL Lai, Ming M Fang, Chong C Zhang

Indexed on: 17 Jan '17Published on: 17 Jan '17Published in: Chinese medical journal



Abstract

Drug is an important cause of liver injury and accounts for up to 40% of instances of fulminant hepatic failure. Drug-induced liver injury (DILI) is increasing while the diagnosis becomes more difficult. Though many drugs may cause DILI, Chinese herbal medicines have recently emerged as a major cause due to their extensive use in China. We aimed to provide drug safety information to patients and health carers by analyzing the clinical and pathological characteristics of the DILI and the associated drug types.A retrospective analysis was conducted in 287 patients diagnosed with DILI enrolled in our hospital from January 2011 to December 2015. The categories of causative drugs, clinical and pathological characteristics were reviewed.Western medicines ranked as the top cause of DILI, accounting for 163 out of the 287 DILI patients (56.79%) in our study. Among the Western medicine, antituberculosis drugs were the highest cause (18.47%, 53 patients) of DILI.   Antibiotics (18 patients, 6.27%) and antithyroid (18 patients, 6.27%) drugs also ranked among the major causes of DILI. Chinese herbal medicines are another major cause of DILI, accounting for 36.59% of cases (105 patients). Most of the causative Chinese herbal medicines were those used to treat osteopathy, arthropathy, dermatosis, gastropathy, leukotrichia, alopecia, and gynecologic diseases. Hepatocellular hepatitis was prevalent in DILI, regardless of Chinese herbal medicine or Western medicine-induced DILI.Risks and the rational use of medicines should be made clear to reduce the occurrence of DILI. For patients with liver injury of unknown origin, liver tissue pathological examination is recommended for further diagnosis.